People who are taking Valium (diazepam) for long term can develop drug tolerance. Usually, chronic users will need to take higher doses of Valium to achieve its desired effects. Since drug tolerance is very common with this medication, overdosing is a real concern. Many cases of Valium overdose involve those who are taking this medication without medical supervision. These people take this drug because of its satisfying effects since it can actually make you feel calm and relaxed. However, improper use of this medication can lead to drug tolerance and possible overdose.
Symptoms of Valium Overdose
The symptoms of a Valium overdose depends on the amount of medication taken and if there were other drugs combined with it.
Most patients report the following symptoms:
- Appears clumsy and confused
- Slow reflexes
- Drowsiness or dizziness
- Loss of consciousness
Usually, Valium overdose results in central nervous system (CNS) depression. Because of the reduced activity of the brain and slow reflexes, individuals on Valium overdose are at increased risk of personal injury. Combining Valium with other CNS depressant substances, such as alcohol, can lead to more serious or life-threatening side effects. It can even lead to lose of consciousness or coma.
Treatment of Valium Overdose
If Valium overdose is suspected, you should report it immediately to a healthcare provider or your local poison control center. It is recommended that the patient be kept conscious until medical attention arrives. As much as possible, the patient should be taken to the nearest emergency department for proper medical treatment.
The patient is put under close monitoring for possible adverse effects. The main concern for the healthcare provider is to ensure proper airway and breathing, since severe cases of Valium overdose can lead respiratory depression.
If the poisoning occurred recently, the healthcare provider may recommend inserting a tube into the stomach to irrigate its contents or “gastric lavage.” If the medication has been absorbed into the patient’s system, dialysis may be recommended to clear the bloodstream of the drug.
The healthcare provider may also prescribe Flumazenil, which is an antidote of Valium. Intravenous fluid (IV) may also be administered to correct potential fluid imbalances as well as an access for medication.
Basically, removal of the drug from the system or detoxification process is just one component of a holistic treatment plan. Once the body is completely cleansed with the medication, the patient may need to be placed under rehabilitation program, especially if Valium addiction is suspected or diagnosed. This holistic treatment involves long-term goals that will help the patient live without Valium.